Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 119, NWS Lincoln, IL

May 14, 2003Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 14, 2003, 2:49 PM CDT for Stark County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 2:49 PM CDT (19:49 UTC)
Expired
May 14, 2003, 3:15 PM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS53 KILX 141949
SVRILX
ILC175-142015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
246 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 315 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF ELMIRA...AND A SECOND
  SEVERE THUNDERSTORM ENTERING WESTERN STARK COUNTY 3 MILES WEST   
  OF NEW JERSEY. THESE STORMS ARE MOVING EAST AT 25 MPH.

LARGE HAIL IN EXCESS OF 1 INCH WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4114 9000 4096 8998 4098 8965 4123 8965
          4124 8986

$$

GEELHART/GOETSCH


NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:15 PM CDT, 34 minutes earlier.

Area forecast discussion, May 14, 2:15 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT WED MAY 14 2003

CHALLENGES THIS PACKAGE INCLUDE HOW LONG CURRENT SHORT-TERM PRECIP
EVENT WILL LAST AND PRECIP CHANCES FOR THE WEEKEND.

COLD POOL MOVING SOUTHEAST INTO CWA AND INTERACTING WITH A WARM
FRONT OVER NORTHERN ILLINOIS AND A COLD FRONT APPROACHING FROM THE
NORTHWEST MEANS CONVECTION SHOULD CONTINUE TO DEVELOP INTO EVENING.
COLD POOL SHOULD BE CLOSEST TOMORROW...HOWEVER FOCUS SHOULD BE
SOUTHEAST OF AREA AND DEW POINTS SHOULD BE LOWER.  EVEN SO...LAPSE
RATES ARE STEEP AND WILL KEEP LIKELY POPS IN THE SERN HALF OF
THE CWA FOR THURSDAY WITH A CHANCE ELSEWHERE AND THEN A CHANCE
EVERYWHERE FOR THE AFTERNOON.

NEXT PRECIP CHANCE IS INTO THE WEEKEND. 12Z GFS AND 00Z CANADIAN
SUGGEST THAT PRECIP CHANCES SHOULD BE EXPECTED FROM FRIDAY NIGHT
INTO SUNDAY...WHILE THE ECMWF SUGGESTS A SOLUTION THAT WOULD KEEP
PRECIP SOUTH OF THE CWA.  GFS ENSEMBLES SUGGEST THAT OPERATIONAL MRF
MAY BE AN OUTLIER AND THE ENSEMBLE MEAN MAY BE TRENDING TOWARD THE
ECMWF SOLUTION. SINCE THERE REMAINS SUBSTANTIAL UNCERTIANTY WILL
MAKE ONLY MINOR CHANGES TO GOING FORECAST FOR THE WEEKEND. WILL
BRING IN A CHANCE DURING THE NIGHT FRIDAY IN SOUTHWEST...GO WITH
CHANCE POPS IN THE SOUTHERN HALF FOR SAT/SAT NIGHT AND THEN LIMIT
POPS TO THE FAR SOUTHEAST FOR SUNDAY.

TEMPS SHOULD BE CLOSE TO SEASONAL NORMALS.

.ILX...NONE.

BARKER
Hazardous weather outlook, May 14, 11:45 AM CDT, 3 hours 4 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO
THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG WINDS
BETWEEN 3 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ON
SATURDAY AND SUNDAY MAINLY SOUTH OF A LINE FROM JACKSONVILLE TO
CHAMPAIGN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:15 PM CDTSevere Thunderstorm WarningILXMarshall, Stark60 min
May 14, 3:25 PM CDTSevere Thunderstorm WarningILXPeoria50 min
May 14, 3:55 PM CDTSevere Thunderstorm WarningILXWoodford50 min
May 14, 4:15 PM CDTSevere Thunderstorm WarningILXMarshall30 min
May 14, 4:37 PM CDTSevere Thunderstorm WarningILXTazewell38 min
May 14, 5:31 PM CDTSevere Thunderstorm WarningILXMcLean44 min
May 14, 5:33 PM CDTTornado WarningILXMcLean42 min
May 14, 6:04 PM CDTTornado WarningILXChampaign, Vermilion56 min
May 14, 6:13 PM CDTTornado WarningILXDeWitt, Piatt47 min
May 14, 6:14 PM CDTTornado WarningILXMcLean61 min
May 14, 6:18 PM CDTTornado WarningILXLogan57 min
May 14, 6:48 PM CDTSevere Thunderstorm WarningILXCass, Mason, Schuyler42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.